Alert archive / Michigan / Frost Advisories in 2020
Frost Advisory 5, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Oct 1, 2020, 3:41 PM EDT for 23 counties in Michigan. It took effect at Oct 2, 2020, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2020, 3:41 PM EDT (19:41 UTC)
- In effect from
- Oct 2, 2020, 12:00 AM EDT
- Expired
- Oct 2, 2020, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Mackinac County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 13 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WWUS73 KAPX 011941 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 341 PM EDT Thu Oct 1 2020 MIZ016>018-021>024-026>036-041-042-086>088-095-096-099-020345- /O.NEW.KAPX.FR.Y.0005.201002T0400Z-201002T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford- Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Western Chippewa- Central Chippewa-Southeast Chippewa-Western Mackinac- Eastern Mackinac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, Standish, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix 341 PM EDT Thu Oct 1 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of Eastern Upper and Northern Lower Michigan. * WHEN...From midnight tonight to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
235 WWUS73 KAPX 020123 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 923 PM EDT Thu Oct 1 2020 MIZ016>018-021>024-026>036-041-042-086>088-095-096-099-021200- /O.CON.KAPX.FR.Y.0005.201002T0400Z-201002T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford- Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Western Chippewa- Central Chippewa-Southeast Chippewa-Western Mackinac- Eastern Mackinac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, Standish, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix 923 PM EDT Thu Oct 1 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Most of Eastern Upper and Northern Lower Michigan. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JZ
506 WWUS73 KAPX 020731 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 331 AM EDT Fri Oct 2 2020 MIZ016>018-021>024-026>036-041-042-086>088-095-096-099-021200- /O.CON.KAPX.FR.Y.0005.000000T0000Z-201002T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford- Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Western Chippewa- Central Chippewa-Southeast Chippewa-Western Mackinac- Eastern Mackinac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, Standish, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix 331 AM EDT Fri Oct 2 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Most of Eastern Upper and Northern Lower Michigan. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Oct 1, 3:25 PM EDT, 16 minutes earlier.
Area forecast discussion, Oct 1, 3:25 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
325 PM EDT Thu Oct 1 2020
.NEAR TERM...(Through Friday)
Issued at 317 PM EDT Thu Oct 1 2020
High impact weather potential: Frost potential tonight.
Primary forecast concerns/challenges: Frost potential tonight.
Broad upper level trough overhead with a shortwave moving through
the forecast area. This shortwave and associated moisture is
producing showers over northern lower Michigan. Precipitation totals
are only around a trace to 0.05" so far and should continue to
produce those amounts throughout the day. No threat so far of
thunder or small hail...but it could become more of a threat later
this afternoon with diurnal heating over portions of northeast
lower. No severe weather is expected. Temperatures tonight could
reach into the low 30s tonight...especially over the inland areas of
northern lower and eastern upper Michigan. Main concerns are if
the cloud cover doesn't diminish and if winds don't die
down...then we could end up with temperatures in the upper 30s to
low 40s throughout the night and no frost. &&
.SHORT TERM...(Friday night through Sunday)
Issued at 317 PM EDT Thu Oct 1 2020
...Frost/Freeze Friday night, followed by cool weekend...
High Impact Weather Potential: Frigid Friday night with widespread
frost/freeze conditions.
Synopsis/Forecast: Pattern across the CONUS remains stubborn with
positive PNA pattern holding for the next couple days. The
broadscale troughing centered across Hudson Bay will have multiple
waves rotating through the flow over Michigan, with the next one set
to rotate over us Saturday night into Sunday.
Details/Concerns: Winds remain northerly heading into the first
portion of Friday evening. This will allow lake effect showers and
clouds to come off the warm lakes into coastal counties before
midnight. Winds calm down more through the night as the high
pressure center moves overhead. This will likely cut precip chances
down quite a bit for the late night/early morning hours, outside of
northeastern sections where cold Ontario drainage flow may converge
on the NE lower coast and portions of eastern Upper. Overnight lows
Friday night will sink into the mid to upper 20s for inland
locations, with coastal areas staying in the 30s at least. Saturday
looks to remain dry for most with a dry surface layer in place
through the morning. Organized lift and moisture ahead of the
incoming shortwave will increase rain chances heading into Saturday
afternoon and evening. The associated weak surface low forms in the
mid-Mississippi Valley through the night, and treks toward southern
Michigan Sunday. This along with synoptic support from the shortwave
will produce better precip chances late Saturday night through
Sunday.
P-type: The atmospheric column will be saturated Saturday night into
sunday morning, with the column likely being cold enough for
snowflakes to try to get close to the surface. A 2000 ft warm layer,
and warm ground temperatures (soil temps still in the mid 50s)
should negate the amount of flakes reaching the ground, with no
accumulation expected. The main question will be how much do the
flakes melt before reaching the surface. There's a 4 kft saturated
DGZ which should support decent dendritic growth, and any larger
flakes may not fully melt before reaching the ground, especially
in the higher terrain. &&
.LONG TERM...(Sunday night through Thursday)
Issued at 317 PM EDT Thu Oct 1 2020
High Impact Weather Potential...
As we head into next week, temperatures slowly moderate as shortwave
ridging briefly builds in. Monday will likely be dry with high
pressure/drier air moving in. Looks like we try to warm up to near
normal with highs in the mid to upper 50s...more unsettle weather
heading into midweek as we move into more progressive flow...with a
relatively strong shortwave passing over the Great Lakes midweek,
supporting a surface low that will bring us more rain late Tuesday
through Wednesday. We may dry out after this as ridging and surface
high pressure once again move in.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 153 PM EDT Thu Oct 1 2020
Cold front will continue to slide down through northern Lower
Michigan today bringing even cooler air into the region. Combined
with daytime heating and over lake instability, this will result
in showers again expanding across the region into the afternoon.
A few thunderstorms are also possible once again, but mainly
across northeast Lower Michigan and toward Saginaw Bay. Conditions
will likely teeter between VFR and MVFR through the day as
showers move through.
Shower coverage diminishes tonight. But lake induced showers will
continue to impact areas toward the Lake Michigan and Lake Huron
coast, including TVC/MBL and APN.
&&
.MARINE...
Issued at 317 PM EDT Thu Oct 1 2020
Gusty northwest to northerly winds will continue through tonight,
with small craft advisory conditions anticipated in most nearshore
areas. Winds/waves will diminish heading into Friday and we should
finally turn headline free for the next few days.
Waterspouts remain possible on the Great Lakes through tonight,
and possibly into Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY from 8 PM this evening to 8 AM EDT Friday for
Miz086>018-021>024-026>036-041-042-086>088-095-096-099.
LH...SMALL CRAFT ADVISORY from 8 PM this evening to 6 AM EDT Friday
for Lhz348.
SMALL CRAFT ADVISORY until midnight EDT tonight for Lhz348>348.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for
Looms-342. SMALL CRAFT ADVISORY until 6 AM EDT Friday for
Lmz341>346. LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening
for Lsz321-322. &&
NEAR TERM...TL
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...TL
MARINE...TLHazardous weather outlook, Oct 1, 3:51 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 351 AM EDT Thu Oct 1 2020 MIZ016>018-020>036-041-042-086>088-095>099-021000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 351 AM EDT Thu Oct 1 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. There is a slight chance of thunderstorms today into early evening across north central and northeast Lower Michigan. Severe storms are not expected, but small hail is again possible. Areas of frost are expected tonight across inland areas of eastern Upper and northern Lower Michigan .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread frost and freeze conditions are expected Friday night across most of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-021000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 351 AM EDT Thu Oct 1 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. There is a slight chance of thunderstorms across northern Lake Huron today. Severe storms are not expected, but small hail is again possible. Waterspouts remain possible on the Great Lakes through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Oct 1, 11:58 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT THU OCT 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 ENE HARBOR SPRINGS 45.43N 84.98W
10/01/2020 M1.07 INCH EMMET MI COCORAHS
COCORAHS STATION MI-EM-5 HARBOR SPRINGS 0.7
ENE.
0700 AM HEAVY RAIN 1 WSW IRONTON 45.26N 85.22W
10/01/2020 M1.03 INCH CHARLEVOIX MI COCORAHS
COCORAHS STATION MI-CX-4 CHARLEVOIX 4.3 SSE.
&&
FEFThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:44 AM EDT | Small Craft Advisory | APX | 19 hr |
Nearby
Frost Advisories in Michigan, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.